Idaho, 2010

Damaging Wind in Idaho, June 19, 2010

June 19, 2010 · NWS BOI · 1 event in 1 county or zone

General thunderstorms developed across Southwest Idaho on the 19th but one downburst near Jerome created severe winds at the airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

General thunderstorms developed across Southwest Idaho on the 19th but one downburst near Jerome created severe winds at the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 19, 8:18 AM MST, 5 hours 27 minutes earlier.

Area forecast discussion, Jun 19, 8:18 AM MST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
918 AM MDT SAT JUN 19 2010

.DISCUSSION...A LARGE AREA OF CLOUDINESS OVER CENTRAL OREGON WITH
A LIGHTNING STRIKE AT 12Z IS ASSOCIATED WITH A NORTHWARD MOVING
SPOKE OF ENERGY ON THE EAST SIDE OF THE COASTAL UPPER LOW. THIS
AREA WILL BE ACTIVE THROUGH THE AFTERNOON ON OUR W AND NW FLANK OF
ZONES WHERE BULK SHEAR IS 30-50 KTS BURNS TO BAKER...AND SB CAPES
AVERAGE 500 J KG-1. THUNDERSTORMS WILL CONTAIN GUSTY WINDS...VIRGA
IS ALREADY VISIBLE FROM THE WFO. TWO SMALLER AREAS OF CONCERN
SHOW UP AS ALTO CUMULUS CASTELLANUS BANDS IN VISIBILE...
WEBCAMS... ELEVATED RETURNS ON RADAR AND NORTHEASTWARD MOVEMENT ON
SATELLITE/RUC FORECASTS. HAVE UPDATED POPS FROM MOUNTAIN HOME
THROUGH FAIRFIELD TODAY FOR THIS. SECOND AREA FROM AROUND
HARPER/VALE WILL LIKELY LIFT NNE THROUGH BAKER COUNTY AND ADAMS
COUNTY LATER TODAY WHERE THUNDERSTORMS AND GUSTY WINDS ARE
EXPECTED. SO OREGON EXCEPT SOUTHERN MALHEUR COUNTY AND THE CENTRAL
IDAHO ARE MOST FAVORED SPOTS FOR CONVECTION TODAY. SURFACE HIGH
PRESSURE OVER OREGON AND WARM SURFACE LOW CENTER /OVER KMUO AT 15Z
OR 9AM MDT/ IS ALREADY GIVING GUSTY NW WINDS 10-20 MPH /LOCALLY 30
MPH KLGD/ ACROSS NE OREGON. EXPECT INCREASING THERMAL CONTRAST
KBNO-KTWF WITH THE SURFACE WARM LOW AND TROUGH OVER THE MAGIC
VALLEY TODAY SO MAY NEED TO WATCH FOR FRONTOGENESIS AND CONVECTION
ELSEWHERE IN THE CWFA.

&&

.AVIATION...VFR THROUGH SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON WITH BASES AROUND 13K FEET MSL AND THUNDERSTORM TOPS
TO 40K NEAR FEET MSL. ACTIVITY WILL FOCUS OVER HIGHER TERRAIN OF
SW ID AND SE OREGON BUT EXPECT STORMS TO PRODUCE GUSTY OUTFLOW
WINDS IN LOWER VALLEYS WHICH COULD BRING SUDDEN WIND SHIFTS.
CONVECTIVE ACTIVITY CONTINUES OVERNIGHT. COVERAGE OF SHOWERS AND
THUNDERSTORMS INCREASES ON SUNDAY WHICH WILL BRING IT INTO THE
LOWER VALLEYS. INCREASED MOISTURE LOWERS CLOUD BASES TO AROUND 10K
FEET MSL.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH SUNDAY...AN ACTIVE CONVECTIVE PATTERN IS
ANTICIPATED FOR THE WEEKEND WITH AREAL COVERAGE AND INTENSITY OF
THUNDERSTORMS INCREASING THROUGH THE PERIOD. A POTENT CLOSED UPPER
LOW OFF THE OREGON COAST WILL SLOWLY DRIFT SOUTHEAST TODAY BRINGING
A PRONOUNCED UPPER DIFFLUENT FLOW INTO SOUTHEAST OREGON. IN
ADDITION...A STRONG JET SEGMENT ROUNDING THE BASE OF THE TROUGH WILL
ENHANCE THUNDERSTORM PRODUCTION IN AN ALREADY UNSTABLE AIR MASS
WHERE LI/S IN THE MINUS 2 TO MINUS 4 RANGE ARE ALONG WITH CAPE AS
HIGH AS 1000 J/KG IN NORTHEAST OREGON. MODELS SUGGEST THE BEST
COVERAGE OF STORMS TODAY WILL BE IN CENTRAL OREGON TODAY SPREADING
INTO EASTERN OREGON THIS AFTERNOON AND EVENING WHILE ALSO BEGINNING
IN THE WEST CENTRAL MOUNTAINS. THE AIR MASS REMAINS WARM AND DRY AND
LESS UNSTABLE ELSEWHERE TODAY. THE POTENTIAL EXISTS FOR ANOTHER WARM
DAY AHEAD OF THIS UPPER LOW AND STORM DEVELOPMENT BUT IS HIGHLY
DEPENDENT ON CLOUD COVER OVER THE AREA. AS THE LOW GETS CLOSER TO
THE FORECAST AREA THIS EVENING...CONVECTION WILL MOST LIKELY
ORGANIZE INTO SOUTH TO NORTH LINES AND HOLD TOGETHER DURING THE
OVERNIGHT PERIOD DUE TO STRONG DYNAMIC SUPPORT. AREAL COVERAGE OF
SHOWERS AND THUNDERSTORMS CONTINUES TO INCREASE SUNDAY AS THE LOW IS
POSITIONED OVER THE IDAHO OREGON STATE LINE. THIS WILL BRING
INCREASING MOISTURE INTO THE AREA ALONG WITH THE STRONG SUPPORT FROM
THE LOW. HOWEVER...WITH A WEAK FRONT HAVING CROSSED TO THE EAST WITH
COOL ADVECTION MOVING IN AND WIDESPREAD CLOUDINESS AND CONVECTIVE
DEBRIS IN THE AREA...SURFACE HEATING WILL BE MUCH LESS THAN TODAY.
THEREFORE THUNDERSTORMS ARE FORECAST TO STAY BELOW SEVERE LEVELS ON
SUNDAY WITH THE STRONGEST CELLS FARTHER NORTHEAST IN MONTANA.

LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...THE LONGWAVE TROUGH
POSITION STAYS OVER THE COAST AT LEAST THROUGH WEDNESDAY. STARTING
THURSDAY THE GFS AND ITS ENSEMBLE MEAN SHOW AN INLAND SHIFT OF THE
TROUGH...WHILE THE ECMWF AND CANADIAN KEEP IT ANCHORED OVER THE
COAST. THE OVERALL FLOW PATTERN IS ZONAL. RIDGING OVER THE ROCKIES
STARTING TUESDAY PUTS US UNDER A SOUTHWEST FLOW ALOFT WITH
RELATIVELY HIGH H5 HEIGHTS. THIS WOULD BRING TEMPERATURE UP TO NEAR
NORMAL FOR THE MIDDLE OF THE WEEK. THE LATTER PART OF THE WEEK IS
UNCERTAIN DUE TO THE ABOVE MENTIONED DIFFERENCES IN THE POSITION OF
THE TROUGH. BEST CHANCES OF PRECIPITATION WILL BE SUNDAY NIGHT AND
MONDAY...AND WEDNESDAY THROUGH FRIDAY MAINLY OVER MOUNTAIN AREAS
NORTH OF BOISE.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

DISCUSSION...VM
AVIATION.....DG
PREV SHORT TERM...GS
PREV LONG TERM....JT
Hazardous weather outlook, Jun 19, 4:59 AM MST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
559 AM MDT SAT JUN 19 2010

IDZ011>016-028>030-033-ORZ061>064-201200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
559 AM MDT SAT JUN 19 2010 /459 AM PDT SAT JUN 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 19, 12:02 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
102 PM MDT SAT JUN 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             YELLOW PINE             44.90N 115.48W
06/19/2010  M0.50 INCH       VALLEY             ID   CO-OP OBSERVER

&&

DDECKER

The radar

The Pocatello radar (KSFX), 150 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jerome

When
June 19, 1:45 PM MST to 2:10 PM MST
Where
Jerome County, Jerome Co Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.730, -114.450

Jerome ASOS measure a 63 MPH wind gust from a thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242067.